Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Tucson, AZ

October 26, 2004Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 26, 2004, 2:55 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2004, 2:55 PM MST (21:55 UTC)
Expired
Oct 26, 2004, 3:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 262155
SVRTWC
AZC003-262230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST TUE OCT 26 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN ARIZONA

* UNTIL 330 PM MST

* AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTH OF MULESHOE RANCH PRESERVE...OR
  ABOUT 23 MILES SOUTHWEST OF WILLCOX...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MULESHOE RANCH PRESERVE AT 320 PM MST

LARGE HAIL IS LIKELY. PUT YOUR VEHICLE IN A GARAGE OR CARPORT AND
MOVE TO A STURDY SHELTER.

LAT...LON 3206 11027 3205 11008 3242 11000 3244 11027

$$
PYTLAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 2:10 PM MST, 45 minutes earlier.

Area forecast discussion, Oct 26, 2:10 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE OCT 26 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM NEAR THE OREGON COAST WILL
MOVE TOWARD CENTRAL CALIFORNIA WEDNESDAY...THEN TO THE GREAT BASIN
REGION THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
TONIGHT AHEAD OF THIS SYSTEM. A SLIGHT CHANCE OF SHOWERS WILL
CONTINUE WEDNESDAY...ESPECIALLY FROM THE TUCSON AREA EASTWARD. RAIN
CHANCES WILL INCREASE ON THURSDAY AS THE LOW PRESSURE SYSTEM
APPROACHES THE AREA.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 40
DBZ ECHOES ACROSS COCHISE/SW GRAHAM/SE PINAL/ERN PIMA AND SANTA CRUZ
COUNTIES MOVING NEWD AT 2105Z. WRN/CENTRAL PIMA COUNTY WAS VOID OF
PRECIP ECHOES. SATELLITE IMAGERY INDICATED GENERALLY CLEAR SKIES
ACROSS FAR WRN PIMA COUNTY WITH BROKEN CLOUD COVER ELSEWHERE. IR
SATELLITE IMAGERY ALSO INDICATED CLOUD TOPS COOLING ACROSS
COCHISE/SW GRAHAM/NE PIMA COUNTIES. FORMER TROPICAL DEPRESSION
SIXTEEN-E NEAR EXTREME SRN SONORA IN CONJUNCTION WITH H7 THETA-E
AXIS WILL JUSTIFY MOSTLY CLOUDY SKIES TUCSON VICINITY EWD TONIGHT
WITH PARTLY CLOUDY FAR WRN PIMA COUNTY. APPEARS SCATTERED SHOWERS/
THUNDERSTORMS ALSO JUSTIFIED THIS EVENING TUCSON VICINITY EWD WHERE
MODERATELY UNSTABLE AIRMASS WITH LIFTED INDEX VALUES OF MINUS 2-4
PROGGED.

DEEP UPPER LOW NEAR THE OREGON COAST THIS AFTERNOON PROGGED TO MOVE
TOWARD THE SAN FRANCISCO BAY AREA MIDDAY WED...THEN TO THE GREAT
BASIN THUR. SOME MID-LEVEL DRYING INDICATED AHEAD OF THIS SYSTEM WED
BUT MOISTURE SHOULD REMAIN SUFFICIENT TO JUSTIFY LOW-GRADE POPS
EXCEPT ZONES 31/32 WHERE DRY CONDITIONS SHOULD PREVAIL. SURFACE
WINDS MAY APPROACH BREEZY THRESHOLDS WED AFTERNOON BUT MAINLY N AND
E OF TUCSON.

STILL APPEARS BEST CHANCE OF MEASURABLE PRECIP WILL OCCUR THUR AND
THUR NIGHT AS UPPER LOW EJECTS NEWD. TIMING FOR BEST SYNOPTIC SCALE
ASCENT AS PER H7-H5 OMEGA/NEGATIVE DIVERGENCE Q-VECTOR ETC. FIELDS
IS LATE THUR AFTERNOON AND THUR NIGHT. HAVE OPTED TO ADD LOW-GRADE
POPS FRI MORNING FROM TUCSON VICINITY EWD AS 26/12Z GFS HAS SLOWED
EWD PROGRESS OF AVAILABLE MOISTURE. DRY THEREAFTER AS NWLY FLOW
ALOFT PREVAILS. SHORTWAVE TROUGH PROGGED ACROSS CENTRAL/SRN BAJA MAY
PRODUCE SOME CLOUDINESS MAINLY SRN SECTIONS SUN BUT FOR NOW WILL OPT
FOR MOSTLY SUNNY SKIES. COOLER THUR-SAT WITH A SLIGHT WARMING TREND
EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF
Hazardous weather outlook, Oct 26, 7:00 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
700 AM MST TUE OCT 26 2004

AZZ019-029>035-271400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
700 AM MST TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

MOISTURE BEING PULLED IN FROM THE SOUTH TODAY WILL BRING ISOLATED
SHOWERS OR THUNDERSTORMS TO AREAS MAINLY EAST OF TUCSON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MOISTURE ACROSS SOUTHEAST ARIZONA AND NORTHERN MEXICO WILL
SPREAD NORTH AND WEST THROUGH THE MIDDLE OF THE WEEK WHICH WILL
INTERACT WITH A STRONG PACIFIC STORM SYSTEM MOVING INTO ARIZONA FROM
THE PACIFIC NORTHWEST ON THURSDAY.

THIS SYSTEM WILL BE PRECEDED BY STRONG...GUSTY SOUTH TO SOUTHWEST
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ON WEDNESDAY AND
THURSDAY. MUCH COOLER TEMPERATURES AND THE BEST CHANCE OF WIDESPREAD
VALLEY RAIN AND HIGH ELEVATION SNOW SHOWERS WILL MOVE INTO THE AREA
ON THURSDAY. DAYTIME HIGH TEMPERATURES ON THURSDAY ARE EXPECTED TO
RANGE FROM 8 TO 12 DEGREES BELOW SEASONAL NORMALS. RAINFALL AMOUNTS
IN THE DESERTS AND VALLEYS WILL GENERALLY RANGE FROM A QUARTER TO A
THIRD OF AN INCH WITH ISOLATED AMOUNTS OF AROUND A HALF INCH
POSSIBLE. THE HIGHEST PEAKS IN THE WHITE MOUNTAINS WILL SEE TOTAL
SNOW ACCUMULATIONS OF AROUND 3 TO 4 INCHES. SHOWERS WILL DECREASE
FROM WEST TO EAST THURSDAY NIGHT AND FRIDAY WITH DRY CONDITIONS
EXPECTED TO RETURN TO THE AREA ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Oct 26, 2:47 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
247 PM MST TUE OCT 26 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             8 NW TUCSON             32.28N 110.99W
10/26/2004  1.00 INCH        PIMA               AZ   TRAINED SPOTTER

0155 PM     HAIL             TUCSON                  32.20N 110.89W
10/26/2004  1.00 INCH        PIMA               AZ   TRAINED SPOTTER

&&

MEYERS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 1:45 PM MSTSevere Thunderstorm WarningTWCPima30 min
Oct 26, 3:33 PM MSTSevere Thunderstorm WarningTWCGraham42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.